Please use this identifier to cite or link to this item:
Appears in Collections:Computing Science and Mathematics Journal Articles
Peer Review Status: Refereed
Title: Pathogen evolution in switching environments: A hybrid dynamical system approach
Authors: Farkas, Jozsef Zoltan
Hinow, Peter
Engelstadter, Jan
Contact Email:
Keywords: Hybrid switching system
Pathogen evolution
Stability in probability
Issue Date: Nov-2012
Publisher: Elsevier
Citation: Farkas JZ, Hinow P & Engelstadter J (2012) Pathogen evolution in switching environments: A hybrid dynamical system approach, Mathematical Biosciences, 240 (1), pp. 70-75.
Abstract: We propose a hybrid dynamical system approach to model the evolution of a pathogen that experiences different selective pressures according to a stochastic process. In every environment, the evolution of the pathogen is described by a version of the Fisher-Haldane-Wright equation while the switching between environments follows a Markov jump process. We investigate how the qualitative behavior of a simple single-host deterministic system changes when the stochastic switching process is added. In particular, we study the stability in probability of monomorphic equilibria. We prove that in a "constantly" fluctuating environment, the genotype with the highest mean fitness is asymptotically stable in probability while all others are unstable in probability. However, if the probability of host switching depends on the genotype composition of the population, polymorphism can be stably maintained.
Type: Journal Article
DOI Link:
Rights: The publisher does not allow this work to be made publicly available in this Repository. Please use the Request a Copy feature at the foot of the Repository record to request a copy directly from the author. You can only request a copy if you wish to use this work for your own research or private study.
Notes: Publisher version attached for deposit in STORRE. Preprint made available on RMS web page.
Affiliation: Mathematics - CSM Dept
University of Wisconsin-Milwaukee
ETH Zurich

Files in This Item:
File Description SizeFormat 
farkas_mathbio_2012.pdf590.12 kBAdobe PDFUnder Embargo until 31/12/2999     Request a copy

Note: If any of the files in this item are currently embargoed, you can request a copy directly from the author by clicking the padlock icon above. However, this facility is dependant on the depositor still being contactable at their original email address.

This item is protected by original copyright

Items in the Repository are protected by copyright, with all rights reserved, unless otherwise indicated.

If you believe that any material held in STORRE infringes copyright, please contact providing details and we will remove the Work from public display in STORRE and investigate your claim.